Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 32, NWS Memphis, TN

June 5, 2017Craighead County, Greene County, Lawrence County, Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this flash flood warning at Jun 5, 2017, 10:58 AM CDT for Craighead County, Greene County, Lawrence County, Arkansas; Dunklin County, Missouri. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2017, 10:58 AM CDT (15:58 UTC)
Expired
Jun 5, 2017, 2:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Greene County, AR, Lawrence County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 95 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 11:20 AM CDTFLASH FLOOD1 Ese Paragould, ARROADS FLOODED NEAR ALLEN ENGINEERING IN PARAGOULD.
Jun 5, 12:07 PM CDTFLASH FLOOD4 Nnw Brookland, ARHIGHWAY 351 FLOODED BETWEEN COUNTY ROAD 785 AND COUNTY ROAD 780.
Jun 5, 12:10 PM CDTFLASH FLOODParagould, ARSEVERAL ROADS CLOSED ON SOUTHEAST SIDE OF CITY DUE TO RISING WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

633 
WGUS54 KMEG 051558
FFWMEG
ARC031-055-075-MOC069-051900-
/O.NEW.KMEG.FF.W.0032.170605T1558Z-170605T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1058 AM CDT MON JUN 5 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Greene County in eastern Arkansas...
  Northeastern Craighead County in eastern Arkansas...
  Southeastern Lawrence County in eastern Arkansas...
  Southern Dunklin County in southeastern Missouri...

* Until 200 PM CDT

* At 1057 AM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past hour. Showers and thunderstorms will produce
  an additional 2 to 4 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Paragould, Bono, Senath, Brookland, Monette, Crowleys Ridge State
  Park, Lake Frierson State Park, Oak Grove Heights, Cardwell,
  Hornersville, Arbyrd, Walcott, Fontaine, Sedgwick, Delfore,
  Whiskerville, Macey, Schug, Bard and Dorothy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3613 9082 3618 9004 3600 9015 3600 9029
      3590 9029 3589 9106

$$
2 follow-up statements
793 
WGUS74 KMEG 051639
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1139 AM CDT MON JUN 5 2017

ARC031-055-075-MOC069-051900-
/O.CON.KMEG.FF.W.0032.000000T0000Z-170605T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene AR-Craighead AR-Lawrence AR-Dunklin MO-
1139 AM CDT MON JUN 5 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR
GREENE...NORTHEASTERN CRAIGHEAD...SOUTHEASTERN LAWRENCE AND SOUTHERN
DUNKLIN COUNTIES...

At 1136 AM CDT, broadcast media in Paragould recorded 2.6 inches of 
rainfall over the past hour. Showers and thunderstorms will produce 
an additional 1 to 3 inches of rain over the next 2 hours.

Some locations that will experience flooding include...
Paragould, Bono, Senath, Brookland, Monette, Crowleys Ridge State
Park, Lake Frierson State Park, Oak Grove Heights, Cardwell,
Hornersville, Arbyrd, Walcott, Fontaine, Sedgwick, Delfore,
Whiskerville, Macey, Schug, Bard and Dorothy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3613 9082 3618 9004 3600 9015 3600 9029
      3590 9029 3589 9106

$$
786 
WGUS74 KMEG 051856
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
156 PM CDT MON JUN 5 2017

ARC031-055-075-MOC069-051904-
/O.EXP.KMEG.FF.W.0032.000000T0000Z-170605T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene AR-Craighead AR-Lawrence AR-Dunklin MO-
156 PM CDT MON JUN 5 2017

...THE FLASH FLOOD WARNING FOR GREENE...NORTHEASTERN CRAIGHEAD...
SOUTHEASTERN LAWRENCE AND SOUTHERN DUNKLIN COUNTIES WILL EXPIRE AT
200 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3613 9082 3618 9004 3600 9015 3600 9029
      3590 9029 3589 9106

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 10:13 AM CDT, 45 minutes earlier.

Area forecast discussion, Jun 5, 10:13 AM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1013 AM CDT Mon Jun 5 2017

.UPDATE...

No forecast updates are planned at this time.

&&

.DISCUSSION...

A slow moving cold front has sagged into northern portions of the
Mid South and has been the focus for nearly stationary showers and
thunderstorms. These storms have formed in the area of frontal
convergence and within a very moist, tropical airmass. This has
supported very heavy rainfall in these areas with localized
flooding.

The boundary should continue to move southward through the day
which should limit the overall flash flood threat to the short-
term period. For this reason, plan to hold off on any flash flood
watch at this time. Flash flood potential will be monitored
closely through the day.

Numerous showers and thunderstorms are expected across areas along
and south of the front through the day. As for temperatures, they
will be modulated by convective patterns which are difficult to
discern in advance. The current forecast handles this well and no
updates are planned at this time.

JLH

&&

.PREV DISCUSSION... /issued 426 AM CDT Mon Jun 5 2017/

The last rainy day for a while across the Midsouth, followed by a
transition to dry weather Tuesday that will last into the weekend.

Early morning GOES water vapor imagery showed an upper low over
east TX, with a downstream plume of tropical moisture over the
lower MS River valley, the Ohio River valley and southern
Appalachia. The upper low center will drop into the northwestern
Gulf of Mexico by early evening, with a trof axis extending
northeast into central MS and and TN River valley. This trof axis
will roughly correlate with the northward extent of mentionable
rain chances.

Severe thunderstorm chances today will remain marginal at best,
given limited instability. Gusty winds and locally heavy rainfall
will be possible where updrafts can build high enough for thunder.

Tuesday may see lingering showers and perhaps a thunderstorm over
north MS into the early afternoon. More robust deep convection
will be far removed from the Midsouth- over the central and
eastern Gulf coast, east of the upper low center. Drier and
cooler air will spread into all the Midsouth Tuesday night,
following a cold frontal passage under northerly flow aloft.

An upper level ridge over the desert southwest during the midweek
periods will deamplify as it lifts to the MS River valley by
Saturday. Daytime temps over the Midsouth will warm during the
latter half of the week, prevailing as much as 5 degrees above
normal this weekend, into the early part of next week. Rain
chances will remain limited to diurnal storms on Monday, as higher
dewpoints return, with strengthening low level onshore flow.

PWB

&&

.AVIATION...

12Z TAF Set

Showers will continue to spread into the Mid-South this morning.
However, conditions remain VFR thus far except at KJBR. Although,
expect KJBR to also improve to VFR by 16Z. Overall, expect VFR
conditions to continue today. Can't totally rule out conditions
temporarily being lowered in a heavier SHRA or TSRA. After sunset,
models are suggesting CIGS may lower to MVFR at KMEM and KTUP
while fog may begin to develop at KMKL and KJBR after 06Z reducing
VSBYS to IFR/MVFR. Light SW winds will become light and variable
by 00Z.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 5, 3:10 AM CDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
310 AM CDT Mon Jun 5 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
310 AM CDT Mon Jun 5 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms are possible today, producing locally
heavy rainfall and strong winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong thunderstorms are possible over north Mississippi
through mid-afternoon Tuesday. Locally heavy rainfall and strong
winds may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:28 AM CDTFlash Flood WarningMEGLawrence3 hr
Jun 5, 11:52 AM CDTFlash Flood WatchMEGCraighead, Greene, Lawrence, Mississippi, Poinsett5 hr
Jun 5, 12:33 PM CDTFlash Flood WarningMEGCraighead3 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.